Alert archive / Georgia / Special Weather Statements in 2013

Special Weather Statement, NWS Atlanta, GA

August 12, 2013DeKalb County, Fulton County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 12, 2013, 1:49 PM EDT for DeKalb County, Fulton County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2013, 1:49 PM EDT (17:49 UTC)
Expired
Aug 12, 2013, 2:15 PM EDT
In force
26 min
Issued by
NWS Atlanta, GA

Counties DeKalb County, GA, Fulton County, GA

The radar

The Atlanta radar (KFFC), 52 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2013-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1856 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2013-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1856 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

388 
WWUS82 KFFC 121749
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
149 PM EDT MON AUG 12 2013

GAZ033-044-045-121815-
149 PM EDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN DEKALB AND FULTON
COUNTIES UNTIL 215 PM EDT...

AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST END...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE SIZED HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
DEKALB AND FULTON COUNTIES THROUGH 215 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE BANKHEAD...CASCADE HEIGHTS...WEST END...
BUCKHEAD...ATLANTIC STATION...LAKEWOOD PARK...SWEET AUBURN...PIEDMONT
PARK...GRANT PARK-ZOO ATLANTA...TURNER FIELD...MIDTOWN...ATLANTA...
VIRGINIA HIGHLAND...SWEET AUBURN AND PIEDMONT PARK. HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3385 8439 3387 8422 3380 8417 3367 8424
      3370 8448 3381 8447
TIME...MOT...LOC 1749Z 271DEG 15KT 3376 8442

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 12, 1:35 PM EDT, 14 minutes earlier.

Area forecast discussion, Aug 12, 1:35 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
135 PM EDT MON AUG 12 2013

.PREV DISCUSSION... /ISSUED 1114 AM EDT MON AUG 12 2013/

UPDATE...

VERY LITTLE CHANGE TO THE FORECAST THIS MORNING. TEMPS SEEM TO BE
ON TRACK FOR THE MOST PART. DEWPOINTS A LITTLE HIGHER THAN
FORECAST SO MADE MINOR ADJUSTMENTS THERE. ALSO REDUCED POPS
ESPECIALLY FOR LATE THIS MORNING AND EARLY AFTERNOON...BUT SOME
HIRES GUIDANCE STILL INDICATES CONVECTION /SHOWERS/ STARTING
AROUND 17Z. WILL MONITOR TRENDS OVER THE NEXT COUPLE OF HOURS.

TDP

PREV DISCUSSION... /ISSUED 744 AM EDT MON AUG 12 2013/

PREV DISCUSSION... /ISSUED 406 AM EDT MON AUG 12 2013/

SHORT TERM /TODAY THROUGH TUESDAY/...
OVERALL SYNOPTIC PATTERN PERSISTS THROUGH THE SHORT TERM. ZONAL FLOW
REMAINS ACROSS THE OHIO AND TENNESSEE VALLEYS...AND AS UPPER LEVEL
HIGH OVER NORTHERN FLORIDA WEAKENS...SURFACE FRONT THAT HAS BEEN
SITUATED OVER TENNESSEE THE LAST SEVERAL DAYS WILL FINALLY BEGIN TO
MAKE A SLOW PROGRESSION SOUTHWARD. AS A RESULT...PRECIP CHANCES WILL
BE ON THE RISE THROUGH TUESDAY.

FOR TODAY...MODELS STILL CONSISTENT WITH ADVERTISING THE GREATEST
RAIN CHANCES ACROSS FAR NORTH GEORGIA AND TENNESSEE. SEVERAL OF THE
SHORT TERM HIRES MODELS INDICATING LATE START TO CONVECTION THAT
CARRIES OVER INTO THE OVERNIGHT PERIOD. FOR NOW...HAVE GONE WITH
LIKELY POPS NORTH AND WEST OF THE ATL METRO AREA...WITH GOOD CHANCE
POPS SPREADING SOUTHWARD THROUGH THE COLUMBUS AND MACON AREAS.
GREATEST POP CHANCES PEAK LATE AFTERNOON...AND DIMINISH SOMEWHAT
INTO THE OVERNIGHT PERIOD. GIVEN THE HIRES SOLUTIONS...OVERNIGHT
POPS MAY BE A LITTLE UNDERDONE...AND THE DAY SHIFT WILL NEED TO
RE-EVALUATE.

AS FRONT PUSHES SOUTHWARD INTO TUESDAY...POP CHANCES REMAIN IN THE
GOOD CHANCE TO LIKELY CATEGORIES. WITH AMPLE MOISTURE PERSISTING
ACROSS THE AREA /PWS OF 1.7-1.9/...HEAVY RAIN REMAINS A
CONCERN...ESPECIALLY WHERE CONVECTION TRAINS OVER THE SAME AREA.
SHORT TERM RAINFALL TOTALS RANGE FROM NEAR 1 INCH NORTH...TO NEAR
0.5 INCHES IN THE METRO AREA...AND 0.25 INCHES ACROSS THE SOUTHERN
CWA. IN AREAS WITH TRAINING STORMS...EXPECT LOCALLY HIGHER RAINFALL
AMOUNTS...AND LOCALIZED FLOODING MAY BE AN ISSUE.

FOR TEMPERATURES HAVE GENERALLY GONE WITH A BLEND OF THE MODEL
GUIDANCE. HIGHS LOOK TO BE SLIGHTLY COOLER BY TUESDAY...WITH
TEMPERATURES ONLY IN THE MID TO UPPER 80S ACROSS A LARGE PORTION OF
THE AREA...AND LOW 90S IN THE SOUTHEASTERN THIRD OF THE CWA.

31

LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
GFS AND ECMWF MODELS ARE IN GENERAL AGREEMENT THROUGH THE EXTENDED
FORECAST PERIOD. A COLD FRONT FROM THE MID ATLANTIC STATES
THROUGH THE TN VALLEY SHOULD GRADUALLY MOVE SOUTH INTO GA
WEDNESDAY THROUGH THURSDAY. THE VERY MOIST TROPICAL AIRMASS OVER
GA...PWS AROUND 2 INCHES...WILL COMBINE WITH A SERIES OF UPPER
LEVEL DISTURBANCES MOVING OVER AND PARALLEL TO THE FRONTAL
BOUNDARY TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS. A BROAD
UPPER LEVEL TROUGH OVER THE GREAT LAKES REGION IS EXPECTED TO
DEEPEN OVER THE MS RIVER VALLEY THURSDAY THROUGH SUNDAY. AS THIS
OCCURS THE SURFACE FRONT SHOULD REMAIN NEARLY STATIONARY OVER
SOUTH GA. THE CLOUDY AND WET PATTERN SHOULD CONTINUE WITH SHOWERS
AND THUNDERSTORMS LIKELY OVER THE STATE THURSDAY THROUGH SUNDAY.
SIGNIFICANT QPF AMOUNTS UP TO 3 INCHES CAN BE EXPECTED OVER
CENTRAL GA DURING THE END OF THE WEEK WITH AROUND 1 INCH OVER
NORTH GA. NEAR SEASONAL TEMPERATURES ON WEDNESDAY WILL LOWER 5 TO
10 DEGREES BELOW NORMAL DURING THE DAY THURSDAY THROUGH SUNDAY DUE
TO CLOUDS AND RAIN.

16

&&

.AVIATION...
18Z UPDATE...
SCT TSRA ACROSS THE AREA THIS AFTERNOON...HAVE STARTED 18Z TAFS
WITH TEMPO. TSRA MAY WELL LAST PAST 22Z BUT WILL HAVE TO ADJUST
TIMING...OTHERWISE HAVE INCLUDED VCSH. SHRA AND TSRA SHOULD
DISSIPATE OVERNIGHT. GUIDANCE ON OPPOSITE ENDS FOR TUESDAY
MORNING...SOME IFR AND SOME VFR. HAVE INTRODUCED MVFR FOR NOW...
BUT IT WILL LIKELY DEPEND ON WHERE ALL IT RAINS TODAY. INTRODUCED
SHRA STARTING AT 16Z TUESDAY WITH PROB30 FOR ATL THROUGH 22Z. W TO
NW WINDS THROUGH THE PERIOD...5-10KT IN THE AFTERNOON EXCEPT GUSTY
IN THUNDERSTORMS.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON CIGS TUESDAY MORNING.
MEDIUM ON TIMING OF CONVECTION.
HIGH ON ALL OTHER ELEMENTS.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          90  71  90  70 /  50  30  60  30
ATLANTA         88  72  87  70 /  50  40  60  30
BLAIRSVILLE     84  68  84  64 /  60  50  60  40
CARTERSVILLE    88  70  87  68 /  60  40  60  40
COLUMBUS        92  74  91  73 /  40  20  50  30
GAINESVILLE     87  71  86  70 /  50  40  60  30
MACON           93  71  91  71 /  40  20  50  30
ROME            88  71  87  68 /  60  40  60  40
PEACHTREE CITY  88  71  87  70 /  40  30  60  30
VIDALIA         95  75  93  73 /  30  20  40  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 12, 12:42 PM EDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1242 PM EDT MON AUG 12 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131645-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1242 PM EDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP THIS AFTERNOON AND EVENING...WITH ISOLATED THUNDERSTORMS
POSSIBLE OVERNIGHT. THE GREATER CHANCES WILL BE ACROSS NORTH
GEORGIA AHEAD OF A COLD FRONT.

WEATHER HAZARDS EXPECTED... FREQUENT LIGHTNING...GUSTY WINDS AND
LOCALLY HEAVY RAINFALL WITH POSSIBLE FLASH FLOODING.

DISCUSSION...
A COLD FRONT OVER THE TENNESSEE VALLEY WILL GRADUALLY APPROACH NORTH
GEORGIA THROUGH TONIGHT. AN UPPER LEVEL DISTURBANCE WILL COMBINE
WITH DIURNAL HEATING AND A VERY MOIST TROPICAL AIRMASS TO PRODUCE
THUNDERSTORMS LATER TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

WEATHER HAZARDS EXPECTED...
FREQUENT LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL WITH
POSSIBLE FLASH FLOODING.

DISCUSSION...
A FRONTAL BOUNDARY SHOULD MOVE INTO NORTH GEORGIA BY WEDNESDAY
AND SETTLE OVER SOUTH GEORGIA BY THURSDAY. THIS SURFACE BOUNDARY
COMBINED WITH UPPER LEVEL DISTURBANCES AND TROPICAL MOISTURE WILL
PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS...MAINLY ACROSS THE
CENTRAL SECTIONS OF THE STATE. CONDITIONS WILL CONTINUE TO BE
MONITORED CLOSELY FOR POTENTIAL FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER OR FLOODING THROUGH THE WEB BY
GOING TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Aug 12, 1:43 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
143 PM EDT MON AUG 12 2013

GAZ004-005-121815-
143 PM EDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WHITFIELD AND
MURRAY COUNTIES UNTIL 215 PM EDT...

AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN HAD FALLEN FROM THUNDERSTORM OVER DAWNVILLE.  THESE
THUNDERSTORMS WERE MOVING EAST AT 10 MPH. UP TO ONE AND HALF INCHES
OF RAIN HAS FALLEN AND ADDITIONAL HALF AN INCH IS POSSIBLE.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
WHITFIELD AND MURRAY COUNTIES...INCLUDING AREAS AROUND DALTON...
DAWNVILLE...CHATSWORTH AND ETON. ADDITIONALLY...COUNTRY ROADS AND
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR
FLOODING.

&&

LAT...LON 3488 8477 3473 8472 3471 8496 3477 8498
      3485 8497
TIME...MOT...LOC 1742Z 257DEG 11KT 3479 8487
Special weather statement, Aug 12, 1:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
149 PM EDT MON AUG 12 2013

GAZ033-044-045-121815-
149 PM EDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN DEKALB AND FULTON
COUNTIES UNTIL 215 PM EDT...

AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST END...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE SIZED HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
DEKALB AND FULTON COUNTIES THROUGH 215 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE BANKHEAD...CASCADE HEIGHTS...WEST END...
BUCKHEAD...ATLANTIC STATION...LAKEWOOD PARK...SWEET AUBURN...PIEDMONT
PARK...GRANT PARK-ZOO ATLANTA...TURNER FIELD...MIDTOWN...ATLANTA...
VIRGINIA HIGHLAND...SWEET AUBURN AND PIEDMONT PARK. HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3385 8439 3387 8422 3380 8417 3367 8424
      3370 8448 3381 8447
TIME...MOT...LOC 1749Z 271DEG 15KT 3376 8442

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:02 PM EDTSpecial Weather StatementFFCCherokee43 min
Aug 11, 9:54 PM EDTSpecial Weather StatementFFCClarke, Jackson36 min
Aug 12, 1:43 PM EDTSpecial Weather StatementFFCWhitfield32 min
Aug 12, 2:23 PM EDTSpecial Weather StatementFFCGordon37 min
Aug 12, 2:56 PM EDTSpecial Weather StatementFFCGordon64 min
Aug 12, 3:24 PM EDTSpecial Weather StatementFFCCherokee36 min
Aug 12, 3:28 PM EDTSpecial Weather StatementFFCGreene32 min
Aug 12, 3:55 PM EDTSpecial Weather StatementFFCCherokee35 min
Aug 12, 4:16 PM EDTSpecial Weather StatementFFCWhite29 min
Aug 12, 4:39 PM EDTSpecial Weather StatementFFCWhite66 min
Aug 12, 4:50 PM EDTFlash Flood WarningFFCLumpkin, White6 hr
Aug 12, 5:02 PM EDTSpecial Weather StatementFFCMorgan28 min
Aug 12, 5:32 PM EDTSpecial Weather StatementFFCGreene, Morgan43 min
Aug 12, 5:34 PM EDTSpecial Weather StatementFFCDouglas26 min
Aug 12, 5:40 PM EDTSpecial Weather StatementFFCPaulding65 min
Aug 12, 6:17 PM EDTSpecial Weather StatementFFCFulton43 min
Aug 12, 6:27 PM EDTSpecial Weather StatementFFCCarroll33 min
Aug 12, 6:56 PM EDTSpecial Weather StatementFFCHeard34 min
Aug 12, 7:13 PM EDTSpecial Weather StatementFFCCoweta32 min
Aug 12, 7:29 PM EDTSevere Thunderstorm WarningFFCCoweta, Fayette46 min
Aug 12, 7:44 PM EDTSpecial Weather StatementFFCJones31 min
Aug 12, 7:46 PM EDTSpecial Weather StatementFFCHenry29 min
Aug 12, 7:49 PM EDTSpecial Weather StatementFFCSpalding26 min

Nearby

Special Weather Statements in Georgia, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.